[Skip to Content]
[Skip to Content Landing]
Article
February 14, 1953

AGRANULOCYTOSIS FOLLOWING USE OF PHENYLBUTAZONE (BUTAZOLIDIN9)REPORT OF A CASE

JAMA. 1953;151(7):557-558. doi:10.1001/jama.1953.02940070023007b
Abstract

Phenylbutazone (butazolidin®) has recently been released for general use. It is a pyrazole derivative and is related in its chemical structure to aminopyrine. Phenylbutazone has been used alone and together with aminopyrine, the latter combination known in this country as butapyrin.® Agranulocytosis developing from the use of aminopyrine is well known. The close chemical relationship of aminopyrine and phenylbutazone would suggest that the latter drug is also potentially capable of causing agranulocytosis. Many toxic effects from phenylbutazone have been described in' the recent medical literature. Kuzell and co-workers reported clinical toxicity in 47 of 140 patients treated with phenylbutazone and butapyrin.® In only 17 of these was it necessary to discontinue administration of the drug. There was no instance of leukopenia or agranulocytosis in their series. In a subsequent paper they report four cases of agranulocytosis with no fatality. After recovery three of these patients were again given phenylbutazone without

First Page Preview View Large
First page PDF preview
First page PDF preview
×